Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Need to postpone periods using pills. Worried about breakthrough bleeding or spotting. Help?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I am wanting to delay my period using the pill (rigevidon) by missing the 7 day break and withdrawal bleed which falls inconveniently on this weekend for which I have an important event, however, I am also going on holiday in ten days. I am worried that missing my period now will lead to breakthrough bleeding or spotting whilst on holiday which would be very inconvenient, how likely is this and how heavy would it be? Therefore am I okay to take the new pack until Monday, then stop taking the pack to have my period in the five days before my holiday? Would it work like that?
Thank you, XXXXXXX
Posted Tue, 9 Jul 2013 in General Health
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting on XXXXXXX

Let me start by letting you know that breakthrough bleeding is a form of vaginal bleeding, usually referring to mid-cycle bleeding in users of combined oral contraceptives; as attributed to insufficient estrogens. It is an abnormal per vaginal bleeding/metrorrhagia.
The bleeding is usually light, often referred to as "spotting," though a few women may experience heavier bleeding. Many women find that the breakthrough bleeding ceases after one or two cycles.
It is often caused by abnormal thickening of the endometrium (which is not a XXXXXXX condition) but the unpredictable bleeding and at times out of control (lenghty periods) can at times be problematic. Breakthrough bleeding is most common when a woman first begins taking oral contraceptives, or changes from one particular oral contraceptive to another, though it is possible for breakthrough bleeding to happen at any time. Breakthrough bleeding that does not resolve on its own is a common reason for women to switch to different pill formulations, or to switch to a non-hormonal method of birth control.
But to answer your question, it would not be possible to predict what will happen to you. You should also understand that this is a side effect and must not necessarily occur to you. So, you will have not choice but to prepare your pads in case of bleeding.

Hope this helps and if wish to ask more questions, please feel free to email.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor